Liver Transplantation in Antituberculosis Drugs-Induced Fulminant Hepatic Failure: A Case Report and Review of the Literature

    loading  Checking for direct PDF access through Ovid

Abstract

The antituberculosis drugs isoniazid (INH), rifampicin (RMP), pyrazinamide (PZA), and ethambutol (EMB) usually expose patients to the risk of fulminant hepatic failure (FHF). This report presents a case of liver transplantation in antituberculosis drugs-induced FHF and reviews the relevant literature. A 39-year-old woman with pelvic and salpinx tuberculosis experienced complex pelvic exenteration. After the operation, she was administrated INH, RMP, PZA, and EMB to prevent tuberculosis. Two months later, examination revealed severe FHF and the antituberculosis therapy regimen was changed to ciprofloxacin and streptomycin. Subsequently, urgent orthotopic liver transplantation was performed. Posttransplantation, her serum transaminases improved gradually, but her total bilirubin level and direct bilirubin level continued to worsen, which may have been related to the rejection. However, irreversible damage from antituberulosis drugs was note excluded. Two liver biopsies and histological examinations were performed. One year after transplantation, she died as a consequence of ischemic cholangitis and pulmonary infection. A literature review revealed 9 other published cases of antituberculosis drugs-associated FHF with liver transplantation.

This report suggests that, in most cases of antituberculosis drugs-induced FHF, discontinuation of toxic drugs and orthotopic liver transplantation are always sufficient treatment.

Related Topics

    loading  Loading Related Articles